Hail, McKean
- When
- September 2, 1:15 PM EST
- Where
- McKean County, 1.54 mi W of Degolia
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 41.920, -78.700
Quarter-sized hail (1 inch diameter) was reported southwest of Bradford.
A cold front pushing eastward from southern Ontario and western Lake Erie triggered scattered severe thunderstorms across central Pennsylvania during the mid-afternoon and early evening. The convective environment was characterized by cool air aloft associated with a shortwave trough and marginal deep-layer mean winds and shear.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
A cold front pushing eastward from southern Ontario and western Lake Erie triggered scattered severe thunderstorms across central Pennsylvania during the mid-afternoon and early evening. The convective environment was characterized by cool air aloft associated with a shortwave trough and marginal deep-layer mean winds and shear. Despite the marginal mid-level flow/shear, daytime heating promoted steep lapse rates and ample instability which lead to several reports of large hail and isolated damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Sep 2, 10:55 AM EST, 2 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 1155 AM EDT MON SEP 2 2013 .SYNOPSIS... A SLOW MOVING COLD FRONT WILL MOVE THROUGH THE AREA LATE TODAY AND TONIGHT...FOLLOWED BY A PERIOD OF COOLER AND DRIER WEATHER FOR MID WEEK AS HIGH PRESSURE BUILDS SOUTHEAST FROM THE NORTHERN PLAINS. && .NEAR TERM /UNTIL 8 PM THIS EVENING/... SFC COLD FRONT WAS DRIFTING ACROSS LAKE ERIE THIS MIDDAY HOUR...WITH A WEAK LAKE BREEZE BEGINNING TO DEVELOP AHEAD OF IT ALONG THE I-90 CORRIDOR. THIS PAIR OF WEATHER FEATURES WILL CREATE ONE OR TWO BROKEN LINES OF TSRA THIS AFTERNOON...THAT WILL MOVE OVER THE NW MTNS BETWEEN 19-22Z. BREAKS DEVELOPING IN THE EARLIER...EXTENSIVE MID CLOUD DECK ACROSS THE CENTRAL MTNS AND SUSQ REGION WILL LEAD TO POCKETS OF ENHANCED INSTABILITY CAUSING THE CHC FOR SHRA/TSRA TO RAMP UP DURING THE AFTERNOON HOURS AS THE COLD FRONT GRINDS ITS WAY SOUTHEAST INTO THE CWA. ALTHOUGH AN ISOLATED SEVERE WIND/HAIL THREAT IS PRESENT TODAY...THE MAIN CONCERN WILL ONCE AGAIN BE THE POTENTIAL FOR LOCALIZED VERY HEAVY RAINFALL...GIVEN THE VERY WARM/JUICY AIRMASS ACROSS THE FCST AREA WITH SFC DEWPOINTS IN THE MID TO UPPER 60S AND PWATS OF 1.5-1.75 INCHES. THE BULK OF THE FCST AREA HAS 3 HR FLASH FLOOD GUIDANCE VALUES OF 3.5 INCHES OR HIGHER...THOUGH A FEW BANDS OF VERY HEAVY RAIN OVER THE PAST SEVERAL DAYS HAVE REDUCED THIS SAME GUIDANCE TO AROUND 1.5 INCHES. THE LOWEST VALUES ARE CURRENTLY ACROSS THE NCENT MTNS /NORTH OF KIPT/...THOUGH THE NW MTNS AND LAUREL HIGHLANDS ARE TRAILING NOT TOO FAR BEHIND. THE THREAT FOR FLOODING IS NOT HIGH... OR WIDESPREAD-ENOUGH TO POST A FLOOD WATCH AT THIS POINT...THOUGH LATEST SHORT RANGE/HI RES GUIDANCE SUGGEST THAT THE BEST LLVL MOISTURE CONVERGENCE AND LARGE SCALE LIFT /BENEATH THE RIGHT ENTRANCE REGION OF AN UPPER JET SLIDING EAST FROM THE GLAKES/ WILL BE ACROSS THE NCENT MTNS LATER TODAY AND TONIGHT. POPS WILL BE GENERALLY IN THE 50-70 PERCENT RANGE...EXCEPT FOR THE NEXT ONE-THREE HRS WHERE RADAR TRENDS WITH SPOTTY SHRA/TSRA WILL BE USED AS THE BASIS FOR POPS. ENJOY THE HOLIDAY...AND KEEP AN EYE ON THE SKY AND/OR RADAR TO STAY SAFE FROM STORMS. LIGHTNING CAN STRIKE MANY MILES AWAY FROM WHERE IT IS RAINING. PLAY IT SAFE...AND MOVE INDOORS WHEN THUNDERSTORMS APPROACH YOUR LOCATION. && .SHORT TERM /8 PM THIS EVENING THROUGH 6 PM TUESDAY/... TROUGH ALOFT IS ALMOST CUT OFF /SAY THAT THREE TIMES FAST/. HOWEVER...IT SHOULD STAY AN OPEN WAVE FOR THE MOST PART AND NOT TILT NEGATIVELY. THUS...THE PASSAGE OF THE TROUGH AXIS WILL PROBABLY NOT HAPPEN UNTIL TUESDAY DURING THE DAY. THE FIRST PUSH OF COOLER...SOMEWHAT DRY AIR WILL HAPPEN TONIGHT...BUT THE REST OF IT DOES NOT ARRIVE UNTIL TUESDAY. WILL CARRY POPS INTO THE EVENING...BUT MAKE THE FORECAST DRIER FOR THE REST OF THE NIGHT. CONFIDENCE REMAINS LOW IN THE DETAILS OF THE POP/WX FORECAST TIMING AND PLACEMENT DUE TO THE CONVECTIVE NATURE OF THE PRECIPITATION. TUES A.M. LOWS WILL STILL BE MILD IN THE SERN HALF OF THE AREA...HOLDING ABOVE 60F. BUT THE COOLER AIR AND LOWERED 8H TEMPS SHOULD ALLOW THE NWRN COS TO GET /WELL/ INTO THE 50S. SUNSHINE AND TROUGH AXIS OVERHEAD ON TUESDAY ARE A COMBINATION WHICH COULD PRODUCE ADDITIONAL SHOWERS/STORMS. CANNOT TAKE POPS OUT TOTALLY SINCE MANY MDLS GENERATE SOME CONVECTION DURING THE DAY. MAXES WILL BE VERY CLOSE TO NORMAL IN THE NW...BUT STILL A FEW DEGS ABOVE NORMAL SE. DEWPOINTS DO GET INTO THE 50S AREA WIDE BY THE MIDDLE OF THE AFTERNOON. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... BEYOND TUESDAY...THE MODELS BEGIN TO DIVERGE. THE EC...THE NAM AND THE CANADIAN ARE IN GOOD AGREEMENT. MODELS SHOW PERSISTENT UPPER RIDGING OVER THE ROCKIES/HIGH PLAINS AND A DOWNSTREAM MEAN TROUGH ACROSS ERN NOAM. A POSITIVE HEIGHT ANOMALY EXTENDING FROM THE CENTRAL ATLC NWD INTO GREENLAND SUGGESTS THAT THIS PATTERN WILL BE SLOW TO EVOLVE AND STAY LARGELY IN-PLACE THROUGH THE END OF NEXT WEEK. THIS SHOULD ALLOW FOR COLD AIR ADVECTION THAT SHOULD LOWER TEMPERATURES TO...AND SLIGHTLY BELOW...SEASONABLE AVERAGES...LATE NEXT WEEK. THIS WILL BE BEHIND A MOISTURE- STARVED COLD FRONT THAT SHOULD REINFORCE THE FALL-LIKE AIRMASS. OVERALL...THE PATTERN FAVORS NEAR TO BELOW NORMAL TEMPERATURES AND BELOW MEDIAN PRECIPITATION THRU THE END NEXT WEEK. NEXT WEEKEND WILL SEE THE PROPAGATION OF ANOTHER SHORT WAVE TROUGH AT 500 MB...AND ASSOCIATED POSITIVELY TILTED TROUGH AT 850MB. THIS SHOULD ALLOW FOR A CHANCE FOR SHOWERS ALONG THE NORTHERN BORDER HOWEVER GIVEN THE QUESTIONABLE AMOUNT OF MOISTURE AVAILABLE AND MODEL VARIABILITY HAVE KEPT POPS TO A MINIMUM. && .AVIATION /15Z MONDAY THROUGH FRIDAY/... AN UPPER LVL DISTURBANCE COMBINED WITH A SFC COLD FRONT /AND PRE-FRONTAL...LAKE BREEZE TROUGH/ PUSHING ACROSS LAKE ERIE AND INTO FAR NWRN PENN EARLY THIS AFTERNOON WILL BE RESPONSIBLE FOR A FEW BANDS OF SLOW MOVING...POTENTIALLY HEAVY RAIN PRODUCING SHOWERS AND TSRA INTO THIS EVENING. SKIES AND VSBYS WILL BE MAINLY VFR THIS AFTERNOON/EVENING. HOWEVER...LOW LVL MOISTURE ASCENDING THE WRN MTNS AND LAURELS ON THE WEST/SWRLY FLOW IS SUPPORTING SOME LINGERING MVFR CIGS. THE COLD FRONT WILL BRING ISOLD LATE AFTERNOON/EVENING TSRA IMPACTS TO THE AREA. OUTLOOK... TUE...AM LOW CIGS/FOG POSS...ESP BFD. WED...AM FOG PSBL WEST AND CNTRL. THU-FRI...NO SIG WX EXPECTED. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...DANGELO/LAMBERT NEAR TERM...DANGELO/LAMBERT SHORT TERM...DANGELO LONG TERM...CERU/STEINBUGL AVIATION...LAMBERT/GARTNER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 118 PM EDT MON SEP 2 2013 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063-031730- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- 118 PM EDT MON SEP 2 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE PRIMARY SEVERE WEATHER THREATS ARE ISOLATED LARGE HAIL...AND DAMAGING STRAIGHT LINE WIND GUSTS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. PAZ064>066-031730- ADAMS-YORK-LANCASTER- 118 PM EDT MON SEP 2 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND TONIGHT AHEAD OF AN APPROACHING COLD FRONT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. LAMBERT
The Buffalo radar (KBUF), 114 km away, was scanning. The volume nearest the first event began at 18:16 UTC.
9 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter-sized hail (1 inch diameter) was reported southwest of Bradford.
Ping-pong ball size hail (1.5 inch diameter) was reported in Lewis Run.
Quarter size hail (1 inch diameter) was reported in Gifford.
Quarter size hail (1 inch diameter) was reported in Ormsby.
Ping-pong ball size hail (1.5 inch diameter) was reported near Norwich/Gardeau.
Golf-ball size hail (1.75 inch diameter) was reported near Austin.
Golf-ball size hail (1.75 inch diameter) was reported near Carlisle.
Thunderstorm winds estimated near 60 mph knocked down trees in North Londonderry Township.
Nickel size hail (0.88 inch diameter) was reported in Northern Cambria.
Quarter size hail (1 inch diameter) was reported near New Holland.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, September 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467185, 467186, 467187, 467188, 467189, 467190, 467191, 467194, 467192, 467193.